Kansas, 2015

Hail in Kansas, August 6, 2015

August 6, 2015 · NWS GID · 5 events in 2 counties and zones

m. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 10:30 a.m. and 12:30 p.m. CDT on this Thursday, an isolated, elevated supercell storm dropped east-southeast out of Nebraska and across primarily northern and eastern Phillips County along with parts of Smith County, before rapidly weakening. Along the way, there were a handful of severe-criteria hail reports, including stones up to golf ball size near Agra and quarter size in Kensington. As the storm began to weaken, penny size hail fell southeast of Smith Center. In the wake of this supercell, a few additional strong storms brushed across far northern Smith and Jewell counties during the early afternoon, but all of this six-county North Central Kansas area was pretty much storm-free by 3 p.m. CDT.

The development of this isolated severe storm was fairly unexpected, given rather weak forcing aloft and also warm mid level temperatures. However, in the mid-upper levels, the broad quasi-zonal flow in place over northern Kansas did in fact feature a subtle disturbance moving in from the west, along the southern periphery of a better-defined, low amplitude shortwave trough tracking out of the Northern Rockies into the Dakotas. Despite temperatures at the 700-millibar level averaging at least 12-14 C, this rogue severe storm thrived in a mesoscale environment featuring most-unstable CAPE around 2000 J/kg and seasonably strong deep-layer wind shear of 40-50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 6, 5:43 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 6, 5:43 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
643 AM CDT THU AUG 6 2015

.UPDATE...
ISSUED AT 643 AM CDT THU AUG 6 2015

SHWRS/SPRINKLES CONT TO DEVELOP AND MOVE INTO S-CNTRL NEB. TSTMS
HAVE BEEN WEAKENING AS THEY MOVE E. THERE IS A VERY LOW
PROBABILITY FOR A SVR TSTM. SEE LBF WARNINGS FOR THE CELL COMING
OUT OF CHERRY COUNTY.

WE ALSO CONT TO MONITOR FOG. AUH IS DOWN TO 1/2SM.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 415 AM CDT THU AUG 6 2015

ALOFT: FAIRLY LOW-AMPLITUDE FLOW WAS OVER THE CONUS. IN
GENERAL... TROFS WERE OVER THE W AND E...WITH A RIDGE OVER THE
PLAINS. A SHORTWAVE TROF WAS EXITING WY AND WILL FLATTEN THE RIDGE
AS IT CROSSES THE DAKOTAS TODAY AND ON INTO MN TONIGHT. THE FLOW
WITHIN THE RIDGE WILL BECOME MORE ANTICYCLONIC TONIGHT AS THE TROF
EXITS THE RIDGE AXIS AND AN UPR LOW MOVES IN OFF THE PAC INTO CA.

SURFACE: LOW PRES WILL EJECT OUT OF THE LEE-SIDE TROF OVER WY AND
CROSS THE DAKOTAS TODAY...THEN INTO MN TONIGHT. AS THIS
OCCURS...THE LEE-SIDE TROF WILL ADVANCE E INTO THE FCST AREA THIS
AFTERNOON FOLLOWED BY A VERY WEAK COOL FRONT TONIGHT. THIS FRONT
WILL BE MORE OF A TROF/WIND SHIFT AS TEMPS WILL NOT BE COOLER
BEHIND IT FRI. WEAK HIGH PRES WILL BUILD IN TONIGHT.

FORCING ASSOCIATED WITH THE WY SHORTWAVE TROF RESULTED IN SCT
HIGH- BASED SHWRS OVER THE SANDHILLS OVERNIGHT. ONLY SPRINKLES
HAVE BEEN REPORTED AT THE SFC...ALONG WITH OCCASIONAL LTG STRIKES.
SHWRS HAVE BEEN DYING AS THEY MOVE INTO EVEN DRIER AIR OVER
CNTRL/ERN NEB. CLOUD BASES HAVE BEEN VERY HIGH.

PATCHY FOG UNTIL 8 AM. LIGHT WINDS SHOULD KEEP THE BL MIXED JUST
ENOUGH TO PREVENT VSBY BELOW 1 MI. WILL CONT TO MONITOR.

TODAY: SHOULD AVERAGE P/CLOUDY BUT WILL BE VARIABLE BETWEEN
M/SUNNY AND M/CLOUDY AT TIMES. THE SHORTWAVE TROF COULD SPARK A
SHWR OR TSTM ANYTIME. BEST CHANCE N OF I-80. IT PROBABLY ENDS UP
NO WORSE THAN SPRINKLES. ODDS ARE NOT FAVORABLE FOR MEASURING.
MOST LOCATIONS WILL REMAIN DRY. SO PROBABILITIES OF PRECIP ARE LOW
(20% OR LESS).

THE WINDOW OF OPPORTUNITY FOR A TSTM OR TWO TO FIRE ALONG OR E OF
THE SFC TROF DURING OR JUST AFTER PEAK HEATING WILL BE BRIEF. THE
UPR TROF WILL BE EXITING THE FCST AREA 21Z-00Z. SUBSIDENCE WILL BE
MOVING IN. BEING IN THE WRONG QUADRANT OF THE UPR-LVL JET STREAK
WILL ALSO BE AN INHIBITING FACTOR. FCST SOUNDINGS SHOW THE FCST
AREA CAPPED.

SEVERE: IT'S POSSIBLE "IF" AN ISOLATED TSTM CAN DEVELOP. TEMPS IN
THE MID-UPR 80S WITH DWPTS IN THE UPR 60S-70 AND MID-LVL LAPSE
RATES OF 7 DEG C/KM WILL RESULT IN MLCAPE OF 2500-3000 J/KG. SHEAR
IN THE CLOUD-BEARING LAYER WILL BE AROUND 50 KTS. GIVEN THAT THE
POTENTIAL IS HIGH FOR STORMS TO BE ISOLATED...THE LACK OF STORM
INTERFERENCE AND THAT KIND OF SHEAR/INSTABILITY COULD RESULT IN
SUSTAINED SUPERCELL STORM MODE.

TONIGHT: IF A TSTM OR TWO DEVELOPS...THEY SHOULD BE E OF THE FCST
AREA BY 10 PM. OTHERWISE...DECREASING CLOUDS.

NEAR NORMAL TEMPS TODAY AND TONIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 415 AM CDT THU AUG 6 2015

MAIN ISSUE WILL BE DETERMINING CHANCES FOR PRECIPITATION...
ESPECIALLY FRIDAY NIGHT.

THERE IS FAIR CONSISTENCY AMONG NUMERICAL MODELS FRIDAY...HEADING
INTO FRIDAY NIGHT. SYNOPTICALLY...A SUBTROPICAL RIDGE OVER THE
SOUTHERN PLAINS WILL GIVE US QUASI-ZONAL FLOW AT THE CREST OF THE
RIDGE.

DURING THE DAY ON FRIDAY...WE WILL QUICKLY DESTABILIZE AT LOW-
LEVELS...BUT WITH GENERAL HEIGHT RISES AND WEAK FORCING...I DO NOT
EXPECT CONVECTION TO GET GOING DURING THE DAY.

FOR FRIDAY NIGHT...A LOW-AMPLITUDE SHORTWAVE TROUGH WILL TRAVERSE
ACROSS THE CREST OF THE RIDGE AND WILL GIVE US A GOOD SHOT AT MCS
ACTIVITY...AS SEVERAL NUMERICAL MODELS PLACE QPF...AND SOMETIMES
HIGH QPF...OVER ROUGHLY THE NORTHERN HALF OF THE CWA. ENSEMBLES
ARE TRENDING TOWARD A WET SOLUTION...AND I LIKE LIKELY POPS FOR
MOST OF THE NEBRASKA SIDE OF THE CWA...THE MOST LIKELY AREA TO BE
ALONG OR NORTH OF A POTENTIAL FRONT/BOUNDARY. THE EXPECTED
SCENARIO WILL BE AN MCS DEVELOPING OVER THE FRONT RANGE OF
COLORADO/WYOMING AS HEIGHTS FALL...AND THE MCS HEADING EAST...WITH
THE POTENTIAL HELP OF AN INTENSIFYING LOW-LEVEL JET/STRONG WARM
AIR ADVECTION AS THE JET AXIS QUICKLY PROPAGATES EAST. THIS COULD
BE A RAPIDLY FORWARD PROPAGATING MCS WITH THE QUICKLY EASTWARD
MOVING LOW-LEVEL JET AND A POTENTIAL WARM FRONT/STATIONARY FRONT
HANGING AROUND. TIMING IS A BIT OF A QUESTION...BUT MY BEST GUESS
WOULD BE EARLY OVERNIGHT FOR TRI- CITIES...AND A FEW HOURS EITHER
SIDE OF THAT TO THE WEST/EAST. THERE IS A SHOT AT SEVERE WEATHER
HERE...BUT TIMING AND EXACT PLACEMENT OF THE MCS ARE STILL UP IN
THE AIR.

THE SUBTROPICAL RIDGE CONTINUES TO BE THE DOMINANT FEATURE FOR
SATURDAY/SATURDAY NIGHT...WITH A CONTINUED CHANCE OF PRECIPITATION
WITHIN QUASI-ZONAL FLOW. ALTHOUGH THERE IS NOT AS STRONG OF
AGREEMENT AMONG MODELS ABOUT ANY PLACEMENT OR TIMING OF LOW-
AMPLITUDE SHORTWAVE TROUGHS TO COME THROUGH ALONG THE CREST OF THE
RIDGE...THE POTENTIAL WILL CERTAINLY BE THERE...SO I WILL INCLUDE
CHANCES OF PRECIPITATION...ALTHOUGH NOT NEARLY AS GREAT AS I WENT
WITH FOR FRIDAY NIGHT...GIVEN LESS AGREEMENT AND CONSISTENCY AMONG
NUMERICAL MODELS. NEARLY THE SAME GOES FOR SUNDAY/SUNDAY NIGHT AND
HAVE KEPT LOW CHANCES OF PRECIPITATION THERE AS WELL.

THE UPPER RIDGE WILL SIGNIFICANTLY AMPLIFY MONDAY AND INTO THE
REST OF THE WORK WEEK AS THE AXIS SHIFTS WEST OF THE CWA...SENDING
THE HOTTEST TEMPERATURES TO THE WEST AS WELL. THIS WILL SHIFT OUR
UPPER FLOW TO NORTH NORTHWEST...BUT WILL SEND THE PERIPHERY
NORTH/NORTHEAST OF OUR AREA AND ESSENTIALLY CUT US OFF OF
PRECIPITATION POTENTIAL FOR THE REST OF THE LONG TERM FORECAST.
TEMPERATURES WILL NOT BE TOO FAR OFF FROM NORMAL AND I HAVE NOT
STRAYED TOO FAR FROM THE PREVIOUS FORECAST.

&&

.AVIATION...(FOR THE 12Z KGRI/KEAR TAFS THROUGH 12Z FR MORNING)
ISSUED AT 643 AM CDT THU AUG 6 2015

TODAY: MVFR FOG HAS DEVELOPED AND LIFR STRATUS WAS DEVELOPING.
AUH WAS DOWN TO 300 FT AND BELIEVE THIS WILL MOVE INTO GRI
SHORTLY. CONFIDENCE IN WHEN THIS STRATUS DISSIPATES OR LIFTS IS
LOW. HAVE INDICATED 15Z BUT THIS COULD BE TOO EARLY. STRATUS WILL
GIVE WAY TO VFR CIGS AT OR ABOVE 8K FT. SOME SPRINKLES POSSIBLE
THRU 18Z...THEN A VERY LOW PROBABILITY OF A TSTM MAINLY AFTER 21Z.
SSE WINDS WILL SHIFT TO SW WITH OCCASIONAL GUSTS UP TO 20 KTS THIS
AFTERNOON. CONFIDENCE: LOW

TONIGHT: CLEARING WITH GUSTINESS ENDING BY 00Z. WIND BECOMING LGT
AND VRBL. GFS MOS AND LAMP GUIDANCE SUGGESTS POSSIBILITY OF MVFR
FOG LATE...BUT IT'S TOO EARLY TO INCLUDE IN THE TAFS. CONFIDENCE:
MEDIUM

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...HALBLAUB
SHORT TERM...HALBLAUB
LONG TERM...HEINLEIN
AVIATION...HALBLAUB
Hazardous weather outlook, Aug 6, 10:06 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1106 AM CDT THU AUG 6 2015

NEZ039>041-046>049-060>064-072>077-082>087-071200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1106 AM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...REST OF TODAY AND TONIGHT.

THE ENTIRE AREA HAS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS AT
SOME POINT THROUGH THIS EVENING. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...A FEW STRONG TO SEVERE STORMS ARE
POSSIBLE...WITH HAIL UP TO AROUND QUARTER SIZE AND WIND GUSTS UP
TO AROUND 60 MPH BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY EVENING THROUGH MONDAY NIGHT...THERE ARE VARIOUS ADDITIONAL
CHANCES FOR THUNDERSTORMS. THE HIGHEST CHANCES ARE CURRENTLY
FOCUSED ON FRIDAY NIGHT...WHEN THERE IS ALSO AT LEAST A MARGINAL
RISK FOR SEVERE STORMS WITHIN THE AREA...AND A SLIGHT RISK OF
SEVERE WEATHER NORTHWEST OF A LINE FROM ELWOOD TO KEARNEY TO
FULLERTON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY FOR A VERY SMALL
PORTION OF THE OUTLOOK AREA ON TUESDAY...MAINLY SOUTHWEST OF A LINE
FROM ELWOOD TO ALMA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS AT SOME
POINT THROUGH THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
1106 AM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...REST OF TODAY AND TONIGHT.

THE ENTIRE AREA HAS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS AT
SOME POINT THROUGH THIS EVENING. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...A FEW STRONG TO SEVERE STORMS ARE
POSSIBLE...WITH HAIL UP TO AROUND QUARTER SIZE AND WIND GUSTS UP
TO AROUND 60 MPH BEING THE PRIMARY THREATS.

IN ADDITION...FLOODING WILL CONTINUE ACROSS PARTS OF THE
AREA AS A RESULT OF HEAVY RAIN THAT FELL EARLY WEDNESDAY
MORNING...BUT FLOOD WATERS ARE EXPECTED TO GRADUALLY RECEDE
TODAY. PLEASE REFER TO THE LATEST FLOOD WARNINGS STATEMENTS FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY EVENING THROUGH MONDAY NIGHT...THERE ARE VARIOUS
ADDITIONAL CHANCES FOR THUNDERSTORMS WITHIN THE OUTLOOK AREA. THE
HIGHEST CHANCES ARE CURRENTLY FOCUSED ON FRIDAY NIGHT...WHEN THERE
IS ALSO AT LEAST A MARGINAL RISK FOR SEVERE STORMS WITHIN THE
AREA.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY FOR A VERY
SMALL PORTION OF THE OUTLOOK AREA ON TUESDAY...MAINLY SOUTHWEST OF
A LINE FROM PHILLIPSBURG TO PLAINVILLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS AT SOME
POINT THROUGH THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

In the hours before

Special weather statement, Aug 6, 9:34 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1034 AM CDT THU AUG 6 2015

NEZ060-061600-
DAWSON NE-
1034 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON COUNTY UNTIL
1100 AM CDT...

AT 1032 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF SUMNER...OR 9 MILES NORTHEAST OF LEXINGTON...
MOVING EAST AT 35 MPH.

HAIL TO AROUND THE SIZE OF NICKELS AND BRIEF WIND GUSTS TO AROUND 40
MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...SUMNER AND EDDYVILLE.

LAT...LON 4081 9985 4097 9981 4104 9944 4075 9943
TIME...MOT...LOC 1532Z 270DEG 32KT 4089 9964

BRYANT
Local storm report, Aug 6, 9:35 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1035 AM CDT THU AUG 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HAIL             BEAVER CITY             40.14N 99.83W
08/06/2015  E0.25 INCH       FURNAS             NE   TRAINED SPOTTER

            SEVERAL REPORTS OF PEA SIZE HAIL IN AND NEAR BEAVER CITY
            OVER THE PAST 15 MINUTES...NOTHING LARGER.

&&

PFANNKUCH
Special weather statement, Aug 6, 9:44 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1044 AM CDT THU AUG 6 2015

KSZ005-NEZ082-083-061630-
PHILLIPS KS-HARLAN NE-FURNAS NE-
1044 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...
SOUTHEASTERN FURNAS AND HARLAN COUNTIES UNTIL 1130 AM CDT...

AT 1043 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OXFORD TO NEAR
STAMFORD TO NEAR ALMENA...AND MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...ALMA...OXFORD...ORLEANS...STAMFORD...REPUBLICAN
CITY...PRAIRIE VIEW...LONG ISLAND...HUNTLEY...WOODRUFF AND HARLAN
COUNTY DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4008 9967 4029 9968 4019 9918 4001 9918
      4000 9919 4000 9916 3996 9917 3973 9931
      3981 9962 4000 9963 4000 9971
TIME...MOT...LOC 1543Z 287DEG 28KT 4021 9961 4007 9960 3995 9966

GUERRERO
Local storm report, Aug 6, 9:57 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1057 AM CDT THU AUG 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     HEAVY RAIN       BEAVER CITY             40.14N 99.83W
08/06/2015  M1.77 INCH       FURNAS             NE   CO-OP OBSERVER

            STORM THAT RECENTLY MOVED THROUGH DROPPED 1.77 INCHES OF
            RAIN IN 40 MINUTES.

1051 AM     TSTM WND GST     ORD AIRPORT             41.62N 98.95W
08/06/2015  M49 MPH          VALLEY             NE   ASOS

            SOUTHERLY GUST...POSSIBLY DUE TO WEAK WAKE LOW PRESSURE
            EVENT

&&

PFANNKUCH
Local storm report, Aug 6, 9:58 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1058 AM CDT THU AUG 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     HAIL             LONG ISLAND             39.95N 99.53W
08/06/2015  E0.50 INCH       PHILLIPS           KS   PUBLIC

            UP TO DIME SIZE HAIL

&&

PFANNKUCH
Special weather statement, Aug 6, 10:07 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1107 AM CDT THU AUG 6 2015

NEZ039-040-046-060-061-061715-
VALLEY-GREELEY-SHERMAN-DAWSON-BUFFALO-
INCLUDING THE CITIES OF...ORD...SPALDING...SCOTIA...WOLBACH...
LOUP CITY...LITCHFIELD...LEXINGTON...COZAD...GOTHENBURG...KEARNEY
1107 AM CDT THU AUG 6 2015

...GUSTY WINDS BEHIND DEPARTING THUNDERSTORMS ARE POSSIBLE ACROSS
THE AREA....

A STRONG SOUTH TO SOUTHEAST WIND...SUSTAINED AT 15 TO 25 MPH AND
ACCOMPANIED BY GUSTS OF 35 TO AROUND 45 MPH...WILL BE POSSIBLE
THROUGH 1215 PM CDT FOR LOCATIONS GENERALLY ALONG AND NORTHWEST
OF A LINE FROM GREELEY...TO LOUP CITY...TO KEARNEY AND GOTHENBURG.

BRYANT

The radar

The Grand Island radar (KUEX), 87 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Phillips

When
August 6, 10:16 AM CST
Where
Phillips County, 8 mi NNE of Phillipsburg
Measured
1 in hail
Reported by
Public
Coordinates
39.857, -99.262

Hail, Phillips

When
August 6, 10:32 AM CST
Where
Phillips County, 3 mi N of Agra
Measured
1.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.813, -99.120

Hail, Phillips

When
August 6, 10:42 AM CST
Where
Phillips County, Agra
Measured
1 in hail
Reported by
Public
Coordinates
39.770, -99.120

Hail, Smith

When
August 6, 10:53 AM CST
Where
Smith County, Kensington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.770, -99.030

Hail, Smith

When
August 6, 11:20 AM CST
Where
Smith County, 6 mi SE of Smith Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.719, -98.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592104, 592107, 592108, 592109, 592112.